How to Save Someone Who Overdoses: When someone you love overdoses, anxieties run high.
Overdoses are characterized by unconsciousness, pale/blue skin, pinpoint pupils, slow pulse and difficulty breathing.
Use These Simple Steps To Save Someone Who Overdoses
Can you wake them? Try shouting their name, or using a sternal rub (running your knuckles along their sternum). If no response, call for help. Call 911 yourself or have someone nearby call.
” The Good Samaritan Drug Overdose Act provides some legal protection for people who experience or witness an overdose and call 9-1-1 for help.
The act can protect you from:
- Charges for possession of a controlled substance (i.e. drugs) under section 4(1) of the Controlled Drugs and Substances Act
- Breach of conditions regarding simple possession of controlled substances (i.e. drugs) in:
- pre-trial release
- probation orders
- conditional sentences
The Good Samaritan Drug Overdose Act applies to anyone seeking emergency support during an overdose, including the person experiencing an overdose. The act protects the person who seeks help, whether they stay or leave from the overdose scene before help arrives. The act also protects anyone else who is at the scene when help arrives.
The act does not provide legal protection against more serious offences, such as:
- outstanding warrants
- production and trafficking of controlled substances
- all other crimes not outlined within the act”
Check their breathing. Does their chest rise and fall without difficulty? If no, tilt their head back to aid in clearing their airway.
Check for a pulse. If no pulse, begin CPR. Recent medical studies suggest that chest compressions are more important than rescue breaths, make sure that you “go deep and fast”. Start with x 30 compressions.
Administer NarCan if available. If NarCan is effective, your loved one should still seek medical help as an overdose can “return” if the opioid taken lasts longer than NarCan. Discourage using more opiates.
If NarCan is not available or effective continue CPR with rescue breaths until help arrives. If NarCan is not effective you can give more than x1 dose.